Heartburn and acid reflux are common conditions, when excess stomach acid causes unpleasant burning symptoms in the throat and chest. Fifteen million Americans are taking the class of medications that inhibit stomach acid production—proton pump inhibitors (PPIs)—but one recent study indicates that PPIs can lead to chronic kidney disease. Meanwhile, another recent study suggests that taking acid reflux and heartburn medications can mean an increased risk of developing dementia.
So, if you have symptoms from excess acid, what should you do?
Study Published in February 2016
The second study mentioned focused on adults aged 75 or older. Out of the 73,679 who participated, 2,950 took PPIs to treat conditions including reflux, heartburn or peptic ulcers. None of the participants had dementia symptoms when the study began but, during the eight-year study, 29,510 participants were diagnosed with a form of dementia.
Results indicated that people who took a PPI prescription were 44 percent more likely to have developed dementia than those who did not, with the risk slightly higher for males. Out of the most common PPIs taken by participants—omeprazole (Prilosec), pantoprazole (Protonix) and esomeprazole (Nexium)—symptoms were most common with the last.
Some forms of PPIs are prescription-only, while others are available over the counter. Side effects tend to be minimal for short-term use, whereas long-term use is more of an unknown. Although this study does not conclusively prove that PPIs can cause dementia, the data suggests that connection.
What Should You Do?
Previous studies have linked PPI intake with increased frequency of pneumonia, as well as weaker bones and magnesium deficiencies. Now, with these more recent alarming studies, it is recommended that older adults who take heartburn medication talk to a doctor about the risks and benefits of PPIs if it applies to their medical situation. One article, The Dangerous Side Effects of Acid Reflux Drugs, states that “very few patients” should take PPIs on a “lifelong basis.” A common exception, the article continues, are people with Barrett’s esophagus, a precursor to esophageal cancer. PPIs can also prevent gastrointestinal bleeds, a dangerous condition.
If you are currently taking PPIs but would like to stop, talk to your doctor first. If you end up stopping the medication, work with your doctor through the rebound effect that commonly occurs, one that can make you “miserable in the short run”: your stomach may, once the inhibitor drug is stopped, go into acid production overdrive.
Rebounding can last about two weeks, possibly longer; talk to your doctor about antacid use (to neutralize the acid) to get you through this transition. Another option may be recommended: taking H2 blockers that reduce stomach acid production, rather than inhibit production as PPIs do; common H2 blockers include Zantac and Tagamet. Also ask about temporary dietary changes, which may focus on small, non-fat meals.
Older adults with heartburn can manage acid production long-term by considering low-acid diets, which may reduce or eliminate citrus, tomato sauce, soda and more. Chocolate, alcohol and caffeinated drinks may also be removed from your diet because they can “relax the flap that covers your stomach and keeps acid out of your esophagus.” Nicotine should also be avoided. Finally, sit upright for a few hours after a meal, rather than lying down, to help reduce symptoms.